Arizona, 2011

Hail in Arizona, September 13, 2011

September 13, 2011 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced large hail and gusty winds in Snowflake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced large hail and gusty winds in Snowflake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 13, 2:20 PM MST, 6 minutes earlier.

Area forecast discussion, Sep 13, 2:20 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
220 PM MST TUE SEP 13 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY.
COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. EXPECT A SIGNIFICANT
DRYING TREND BY THE END OF THE WEEK WITH HIGH TEMPERATURES WARMING
BACK TO AROUND SEASONAL AVERAGES.

&&

.DISCUSSION...THE BIGGEST CHANGE TO THE FORECAST TODAY WAS TO
INCREASE PRECIPITATION CHANCES TONIGHT THROUGH WEDNESDAY MORNING.
THE SOUTHERN CA LOW PUSHES INTO WESTERN AZ TONIGHT AND INCREASED
DYNAMIC LIFT WILL COMBINE WITH SUFFICIENT MOISTURE AND INSTABILITY
TO GENERATE FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS. VERTICAL
WIND SHEAR ALSO INCREASES TONIGHT AHEAD OF THE TROUGH AND EXPECT A
MORE ORGANIZED NATURE TO THE CONVECTION. THE BEST VERTICAL WIND
SHEAR LOOKS TO BE ALONG AND SOUTH OF I-40 WHERE 0-6 KM SHEAR VALUES
PUSH INTO THE 30-40 KT RANGE. THEREFORE...THIS AREA IS LIKELY TO SEE
THE BEST CHANCE FOR STRONG TO SEVERE STORMS THROUGH TONIGHT. STEERING FLOW
OF 15-20 KTS SHOULD HELP REDUCE SOME OF THE FLASH FLOOD THREAT...BUT
LOCAL FLOODING WILL STILL REMAIN A CONCERN. LARGE HAIL AND DAMAGING
OUTFLOW WINDS WILL ALSO REMAIN POSSIBLE.

THE UPPER LOW WILL BE OVERHEAD ON WEDNESDAY WITH COOLER TEMPERATURES
ALOFT PROVIDING SUFFICIENT INSTABILITY TO CONTINUE AT LEAST
SCATTERED SHOWERS AND THUNDERSTORMS. LESS SHEAR AVAILABLE ON
WEDNESDAY WILL LIMIT THE STRONG/SEVERE THREAT IN THE STORMS THAT
DEVELOP. BY THURSDAY THE UPPER LOW PUSHES INTO THE FOUR CORNERS
REGION WITH SHOWER AND THUNDERSTORM ACTIVITY DECREASING FROM WEST TO
EAST THROUGH THURSDAY NIGHT.

FRIDAY ONWARD...A WEAK WAVE LOOKS TO PUSH THROUGH THE GREAT BASIN
FRIDAY SO WILL KEEP A CHANCE FOR THUNDERSTORMS GENERALLY FROM THE
GRAND CANYON NORTHWARD. OTHERWISE...MUCH DRIER CONDITIONS WILL MOVE
INTO THE REGION AND LAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

TEMPERATURES WILL CONTINUE TO RUN A FEW DEGREES BELOW NORMAL THROUGH
THIS WEEK BUT LOOK TO RETURN TOWARD MORE SEASONAL READINGS BY EARLY
NEXT WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT/NMRS TSRA WILL CONTINUE
THROUGH 04-06Z. STRONG GUSTY WINDS UP TO 50KTS...HAIL UP TO ONE
INCH...AND MVFR/IFR CONDITIONS PSBL IN THE STRONGER STORMS. AREAS OF
RAIN WITH EMBEDDED THUNDERSTORMS ARE EXPECTED TO CONTINUE AFTER 06Z
THROUGH THE NIGHT AS WELL. MORE TSRA WILL DEVELOP AGAIN AFTER 14Z
WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCS
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 13, 4:12 AM MST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 AM MST TUE SEP 13 2011

AZZ004>018-037>040-141100-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
412 AM MST TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

TODAY THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST BEGINS TO
TRANSLATE INLAND ACROSS SOUTHERN CAL...FOR NORTHERN ARIZONA
EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS THE
REGION...ALONG WITH THE THREAT OF ISOLATED HEAVY RAIN THAT COULD
POSSIBLY LEAD TO ISOLATE FLASH FLOODING...ISOLATED SEVERE HAIL AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE FOR WEDNESDAY AS THE
UPPER LOW MOVES ACROSS NORTHWEST ARIZONA. SCATTERED THUNDERSTORMS
ARE POSSIBLE AGAIN ON WEDNESDAY WITH THE STRONGER STORMS OVER
PORTIONS OF COCONINO COUNTY...NORTHERN GILA...NAVAJO AND APACHE
COUNTIES. THURSDAY INTO FRIDAY THERE WILL BE A DOWNWARD TREND IN
THUNDERSTORM ACTIVITY AS DRIER AND MORE STABLE AIR COMES IN FROM
THE WEST BEHIND THE DEPARTING LOW PRESSURE SYSTEM.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 13, 1:16 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
116 PM MST TUE SEP 13 2011

AZZ013-016-132100-
NAVAJO AZ-
116 PM MST TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 200 PM MST

AT 111 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF ARIPINE...OR 5 MILES NORTH
OF HEBER...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   ARIPINE...STATE ROUTE 377 FROM MILEPOSTS 0 TO 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3468 11024 3445 11016 3438 11061 3455 11067
TIME...MOT...LOC 2014Z 254DEG 13KT 3449 11054

JJ

The radar

The Flagstaff radar (KFSX), 103 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Navajo

When
September 13, 2:26 PM MST to 2:36 PM MST
Where
Navajo County, 1.38 mi N of Snowflake
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.520, -110.080

A trained spotter in Snowflake reported 1 1/4 inch diameter hail and wind gusts of 35 to 40 MPH from 1416 to 1426 MST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348574.